Alert archive / Minnesota / Dense Fog Advisories in 2011
Dense Fog Advisory 7, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Dec 12, 2011, 8:46 PM CST for 11 counties in Minnesota; 6 counties in Wisconsin. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2011, 8:46 PM CST (02:46 UTC)
- Expired
- Dec 13, 2011, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Benton County, MN, Chisago County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Meeker County, MN, Mille Lacs County, MN, Sherburne County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
148 WWUS73 KMPX 130246 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 846 PM CST MON DEC 12 2011 ...DENSE FOG ADVISORY FOR PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH TUESDAY MORNING... .THE NATIONAL WEATHER SERVICE HAS ISSUED A DENSE FOG ADVISORY FOR PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH 900 AM TUESDAY MORNING. SOME CITIES INCLUDED IN THE ADVISORY ARE BALSAM LAKE...RICE LAKE...NEW RICHMOND...CAMBRIDGE...EAST BETHEL...MILACA...ZIMMERMAN AND CLEARWATER. AREAS OF DENSE FOG CONTINUE TO EXPAND OVER PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. VISIBILITIES WERE REDUCED TO LESS THAN ONE QUARTER OF A MILE. THE DENSE FOG WILL CONTINUE TO EXPAND EAST AND SOUTH ALONG THE INTERSTATE 94 CORRIDOR AND INTERSTATE 35 NORTH FROM THE TWIN CITIES...CAMBRIDGE TO MORA. MOTORISTS ARE URGED TO DRIVE CAREFULLY...AND LEAVE PLENTY OF STOPPING DISTANCE BETWEEN THE VEHICLE IN FRONT OF YOU. SOME LIGHT COATING OF ICE MAY FORM ON ROAD SURFACES THAT ARE UNTREATED. CONDITIONS ARE EXPECTED TO IMPROVE LATE TUESDAY MORNING. MNZ044-045-050>053-059-061-063-WIZ014>016-023-025-027-131100- /O.NEW.KMPX.FG.Y.0007.111213T0246Z-111213T1500Z/ MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-ANOKA- WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-DUNN-CHIPPEWA- INCLUDING THE CITIES OF...PRINCETON...MORA...FOLEY...ELK RIVER... CAMBRIDGE...CENTER CITY...MONTICELLO...BLAINE...STILLWATER... AMERY...BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH...HUDSON... NEW RICHMOND...MENOMONIE...BOYCEVILLE...CHIPPEWA FALLS...BLOOMER 846 PM CST MON DEC 12 2011 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST TUESDAY. ...DENSE FOG ADVISORY IS IN EFFECT NOW THROUGH 900 AM TUESDAY MORNING... * VISIBILITY...WIDESPREAD VISIBILITIES ONE QUARTER OF A MILE OR LESS. * IMPACTS...POOR OR EXTREMELY DANGEROUS DRIVING CONDITIONS. * OTHER IMPACTS...A THIN COAT OF ICE COULD DEPOSIT ON UNTREATED ROAD SURFACE CAUSING SLIPPERY CONDITIONS AS TEMPERATURES DROP BELOW THE FREEZING MARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
1 follow-up statement
838 WWUS73 KMPX 131028 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 428 AM CST TUE DEC 13 2011 ...DENSE FOG ADVISORY FOR PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN UNTIL 9AM... .THE NATIONAL WEATHER SERVICE HAS ISSUED A DENSE FOG ADVISORY FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH 900 AM THIS MORNING. SOME CITIES INCLUDED IN THE ADVISORY ARE BALSAM LAKE...RICE LAKE...NEW RICHMOND...CAMBRIDGE... EAST BETHEL...MILACA...ZIMMERMAN CLEARWATER...LITCHFIELD AND WILLMAR. EXPECT AREAS OF DENSE FOG TO PERSIST THROUGH MID MORNING OVER PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THE LOWEST VISIBILITIES EXTENDED FROM NEAR WILLMAR TO THE NORTHERN SUBURBS OF THE TWIN CITIES...AND INTO WEST CENTRAL WISCONSIN TOWARD RICE LAKE AND LADYSMITH. THE DENSE FOG COULD DEVELOP FARTHER NORTH TOWARD MORA AND MILACA AS WELL. MOTORISTS ARE URGED TO DRIVE CAREFULLY...AND LEAVE PLENTY OF STOPPING DISTANCE BETWEEN THE VEHICLE IN FRONT OF YOU. SLIPPERY SPOTS COULD BE ENCOUNTERED ON ROAD SURFACES THAT ARE UNTREATED. CONDITIONS ARE EXPECTED TO IMPROVE BY LATE MORNING. MNZ057-058-131500- /O.EXA.KMPX.FG.Y.0007.000000T0000Z-111213T1500Z/ KANDIYOHI-MEEKER- INCLUDING THE CITIES OF...WILLMAR...LITCHFIELD 428 AM CST TUE DEC 13 2011 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. ...DENSE FOG ADVISORY IS IN EFFECT NOW THROUGH 900 AM TUESDAY MORNING... * VISIBILITY...WIDESPREAD VISIBILITIES ONE QUARTER OF A MILE OR LESS. * IMPACTS...POOR OR EXTREMELY DANGEROUS DRIVING CONDITIONS. * OTHER IMPACTS...SLIPPERY SPOTS COULD BE ENCOUNTERED ON UNTREATED ROAD SURFACES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ MNZ044-045-050>053-059-061-063-WIZ014>016-023-025-027-131500- /O.CON.KMPX.FG.Y.0007.000000T0000Z-111213T1500Z/ MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-ANOKA- WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-DUNN-CHIPPEWA- INCLUDING THE CITIES OF...PRINCETON...MORA...FOLEY...ELK RIVER... CAMBRIDGE...CENTER CITY...MONTICELLO...BLAINE...STILLWATER... AMERY...BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH...HUDSON... NEW RICHMOND...MENOMONIE...BOYCEVILLE...CHIPPEWA FALLS...BLOOMER 428 AM CST TUE DEC 13 2011 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. ...DENSE FOG ADVISORY IS IN EFFECT NOW THROUGH 900 AM TUESDAY MORNING... * VISIBILITY...WIDESPREAD VISIBILITIES ONE QUARTER OF A MILE OR LESS. * IMPACTS...POOR OR EXTREMELY DANGEROUS DRIVING CONDITIONS. * OTHER IMPACTS...SLIPPERY SPOTS COULD BE ENCOUNTERED ON UNTREATED ROAD SURFACES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 12, 5:33 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Dec 12, 5:33 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 533 PM CST MON DEC 12 2011 UPDATED FOR 00Z TAF DISCUSSION BELOW... .DISCUSSION... A VERY SHALLOW MODIFIED ARCTIC/CANADIAN AIR MASS WAS ACROSS THE WESTERN 1/4 OF THE FA THIS AFTN...WITH A VERY WEAK CIRCULATION NOTED ON SFC OBS ACROSS CENTRAL MN. SATELLITE IMAGERY IS ALSO DISPLAYING ANOTHER WEAK CIRCULATION ACROSS SE SD...WITH VERY WEAK DISORGANIZED FLOW AT THE SFC. WHERE THE AIR MASS HAS PENETRATED ACROSS THE BUFFALO RIDGE IN THE SW...AND SOME DRAINAGE IN THE MN RIVER VALLEY...HAS ALLOWED TEMPS TO FALL A FEW DEGREES FROM MORNING LOWS. IT WENT THRU RWF WHICH DROPPED THE TEMP FROM 40 TO 36 DEGREES IN A FEW MINS. THIS AIR MASS WHICH IS FAIRLY SHALLOW BUT WILL LIKELY PLAY HAVOC ON SFC TEMPS...ESPECIALLY IN THE WESTERN 1/2 OF THE FA DURING THE AFTN/EVENING...BEFORE THE SFC WNDS BECOME MORE SE AFT MIDNIGHT/TUE MORNING. THEREFORE...TEMPS COULD DROP TEMPORARILY INTO THE TEENS ARND MADISON/MONTEVIDEO/MORRIS...BEFORE THEY BEGIN TO SLOW DOWN OR BEGIN TO RISE TOWARD MORNING. UPDATES TO TEMP GRIDS WILL LIKELY OCCUR BECAUSE OF THIS SCENARIO. IN THE EASTERN 1/2 OF THE FA...IT REMAINS VERY CLEAR THAT MODELS REMAIN TOO COLD OR HAVE A COLDER BIAS FOR THE OVERNIGHT LOWS. TEMPS WILL LIKELY HOLD IN THE MID TO UPPER 30S...OR EVEN BEGIN TO RISE TOWARD MORNING AS WNDS BECOME MORE SE. ANY LEFTOVER -DZ/-RZ IN WC WI WILL DISSIPATE THIS EVENING...WITH A DRY PERIOD /OTHER THAN FG/BR/ THRU TUE AFTN. THIS IS WHERE THE NEXT WX SYSTEM BEGINS TO AFFECT THE PLAINS AND UPPER MIDWEST WITH DEEPER MOISTURE AND STRONG LIFT BY THE EVENING. DUE TO TEMPS LIKELY ABV FREEZING ON THE ONSET OF THIS NEXT EVENT...IT REMAINS FAIRLY CLEAR THAT -RA WILL BE THE PREDOMINATE WX TYPE FOR MOST OF IT...BEFORE THIS SYSTEM MOVES OFF TO THE EAST AND COLDER AIR BEGINS TO FILTER SE ACROSS THE UPPER MIDWEST. THERE REMAINS SOME UNCERTAINTY WITH TEMPS IN THE FAR NW FA...SO KEPT A MIXTURE OF -FZRA/-RA. THIS SYSTEM IS VERY ORGANIZED IN THE SW U.S. TODAY...BUT WILL LIKELY COME OUT INTO THE PLAINS IN TWO PHASES. ONE WILL LIKELY OCCUR TUE NIGHT WITH OUR FA SPLIT FOR ORGANIZED PRECIPITATION. ONE WILL BE ACROSS WC MN...WHILE THE OTHER WILL BE ACROSS THE FAR SE. A BREAK IS LIKELY WED MORNING...BEFORE THE NEXT WAVE MOVES ACROSS THE PLAINS/MIDWEST BY WED AFTN/EVENING. THIS IS MAINLY DUE TO THE INITIAL ISENTROPIC LIFT...WITH THE SECOND MORE OF JET DYNAMICS AND PV "BOOT"/SHRTWV MOVING ACROSS THE PLAINS. THERE REMAINS SOME UNCERTAINTY AS TO QPF AMTS...ESPECIALLY IF THE SOUTHERN JET IS MORE ACTIVE THAN THE NORTHERN ONE WED EVENING. WILL LEAN TOWARD A BLEND OF HPC 00/12Z MODEL DEPICTION OVER THE LAST 24 HRS. THIS WOULD KEEP THE BULK OF THE HEAVIEST RAINFALL IN THE FAR SE FA...WITH AMTS ARND 0.50 TO 1.00 INCHES. THE AMTS WILL LIKELY TAPER OFF RAPIDLY TO THE NW WITH ONLY A FEW HUNDREDTHS IN THE FAR NW. LATER SHIFTS CAN UPDATE BASED ON RADAR INFORMATION. ONE ITEM TO NOTE...THE LATEST MODELS DUE SHOW A VERY WELL ORGANIZED MID LEVEL INSTABILITY AXIS WHICH COULD INDUCE CONVECTION ELEMENTS IN THE SE FA WED AFTN/EVENING. DEPENDING UPON THE THERMAL PROFILE...THERE COULD BE SOME SLEET/SNOW MIXED IN THE RAINFALL IN THIS AREA. THE EXTENDED PERIOD REMAINS THE SAME OLD SPLIT FLOW PATTERN WITH A WEAK DISTURBANCE FRI/SAT PRODUCING SOME FLURRY ACTIVITY. BUT OVERALL...THE DRY AND MILD CONDITIONS WILL CONTINUE THRU XMAS. ..JLT.. && .AVIATION... /00Z TAF ISSUANCE/ A SHALLOW WARM AND MOIST AIRMASS WILL REMAIN ACROSS MUCH OF THE UPPER MIDWEST THROUGH TUESDAY MORNING. A FRONTAL BOUNDARY EXTENDS FROM NORTHWEST IOWA...NEAR THE TWIN CITIES AND OVER NORTHERN WISCONSIN THIS EVENING. THIS FRONTAL BOUNDARY WILL SLIDE SOUTHEAST BEFORE BECOMING NEARLY STATIONARY OVER SOUTHERN MN TUESDAY. EXPECT WIDESPREAD LIFR/IFR CONDITIONS OVER THE TAF SITES...ESPECIALLY LATER THIS EVENING AND OVERNIGHT. CONDITIONS ARE EXPECTED TO IMPROVE SOMEWHAT DURING THE DAY WITH CEILING LIFTING OVER 1000 FEET AGL AND VISIBILITIES GREATER THAN 4 MILES IN FOG. KMSP...CEILING LOWERING BELOW 1000 FEET AGL BY MIDNIGHT. VISIBILITIES LOWERING AT OR BELOW 1 MILE IN FOG. WX CONDITIONS IMPROVING DURING THE DAY TUESDAY WITH CEILING LIFTING BETWEEN 1000-1500 FEET AGL DURING THE AFTERNOON. LIGHT WINDS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JLT/JM
Hazardous weather outlook, Dec 12, 1:10 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 110 PM CST MON DEC 12 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 110 PM CST MON DEC 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM WILL IMPACT MINNESOTA AND WISCONSIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THIS SYSTEM IS QUITE WARM FOR MID DECEMBER AND WILL LIKELY BRING RAIN TO SOUTH CENTRAL MINNESOTA THROUGH WEST CENTRAL WISCONSIN TUESDAY NIGHT AND EARLY WEDNESDAY. HOWEVER...SOME FREEZING RAIN IS POSSIBLE ACROSS CENTRAL MINNESOTA TUESDAY NIGHT WITH TEMPERATURES FORECAST NEAR THE FREEZING MARK. THE RAIN WILL TRANSITION TO SNOW FROM NORTHWEST TO SOUTHEAST WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...WITH ONLY LIGHT SNOW ACCUMULATIONS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. RAH
Nearby
Dense Fog Advisories in Minnesota, 2011Dense Fog Advisories in Wisconsin, 2011Every dense fog advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.